Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Transplant. 2005 Mar;5(3):500-9.

Epithelial-to-mesenchymal transition and oxidative stress in chronic allograft nephropathy.

Author information

  • 1Department of Medicine, University of Wisconsin, Madison, WI 53713, USA.

Abstract

Epithelial-to-mesenchymal transition (EMT) and oxidative stress contribute to kidney tissue fibrosis in various forms of native kidney disease. However, their role in chronic allograft nephropathy (CAN) remains somewhat uncertain. To address this question, kidney transplants were performed in 3-month-old rats, using the Fisher 344 --> Lewis model of CAN. Six-month posttransplant, kidney allografts displayed significant tubular atrophy, interstitial fibrosis and vascular wall thickening. Allograft recipients had significantly higher levels of serum creatinine (4.7 +/- 1.3 versus 0.59 +/- 0.08 mg/dL, p = 0.03) and proteinuria (380 +/- 102 versus 30.2 +/- 8 mg/dL, p = 0.04) compared to syngeneic grafts. Semiquantitative PCR, immunoblot and immunohistochemical analyses demonstrated increased alpha-smooth muscle actin (alpha-SMA) mRNA and protein levels coupled with reduced E-cadherin mRNA and protein immunoreactivity, confirming the presence of CAN-associated EMT. Allograft alpha-SMA levels were increased as early as 1-2 weeks posttransplant. Immunohistochemical studies for collagen type I and III, superoxide anion (O(2) (-)), inducible nitric oxide synthase (iNOS) and endothelial nitric oxide synthase (eNOS) confirmed that tubular O(2) (-), eNOS and iNOS, and interstitial collagen I, III and O(2) (-) levels were significantly increased in CAN-associated EMT. In conclusion, these observations suggest that CAN-associated EMT may be a link between oxidative stress and allograft fibrosis.

PMID:
15707404
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk